NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 8, 3:30 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 8, 3:30 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
430 PM EDT Fri Sep 8 2023
.SYNOPSIS...
A weak cold front will become nearly stationary across eastern
Pennsylvania tonight. The cold front is then forecast to slowly
shift eastward over the weekend before finally moving offshore
during early next week. Another cold front looks to arrive later
Wednesday into Thursday.
&&
.NEAR TERM /THROUGH SATURDAY/...
While we will gradually cool down slightly with increasing
clouds heading into the weekend, we are in a relatively stagnant
pattern with strong high pressure ridging just off the East
Coast, while a mid and upper trough tries to push in from the
west.
Short wave energy traveling northward in the mid level flow along
the periphery of the offshore ridge will continue to aid in the
development of strong to severe showers and thunderstorms
through this evening. While the overall synoptic setup across
the Northeast and Mid- Atlantic is fairly similar to yesterday,
and the Storm Prediction Center has expanded the 'Slight Risk'
of severe thunderstorms southeastward across the I-95 corridor,
there are some notable differences in the forcing mechanisms and
thermodynamic setup. A surface front draped down the
Appalachians has actually started to drift close to our
northwestern zones, with notably cooler conditions there
compared to yesterday. Temperatures around midday are running
6-10 degrees lower there than midday on Thursday, and 2 to 5
degrees lower across the rest of our region. However, We still
have a very humid airmass in place with dewpoints into the 70s,
highest south and east of the Fall Line, and that is
contributing to CAPE of 2500-4000 j/kg there. There is still
some decent deep layer shear around 15-25 kt, highest over our
northwest zones, and not exactly co- located with the higher
CAPE like we had in place there yesterday. Mid- level winds are
somewhat weaker, owing in part to a weaker shortwave passing by
and ridging to our east actually trying to build back slightly
toward the coast. Still, despite the weaker forcing today,
enough low-level convergence along the sea breeze from DE to NJ
allowed severe convection to initiate and grow rapidly. Some
more isolated storms are trying to develop farther west toward
I-95 and into parts of southeast PA along outflow boundaries,
but this activity is not looking as strong yet.
This evening, CAMs suggest that this ongoing activity will tend
to diminish while lifting northward as we lose daytime heating.
Meanwhile, larger scale forcing from shortwaves lifting
northward along the western edge of our region will trigger more
numerous showers and thunderstorms over similar northwestern
portions of our region that saw activity Thursday evening,
moving in from Berks County to the Lehigh Valley around 7 or 8
PM and then gradually progressing toward I-95 tonight, while
weakening. With lower CAPE with that activity expected into our
northwest zones, the storms may not be as strong as yesterday,
but will still bear watching for a damaging wind threat. Some
storms along the sea breeze have been training and resulting in
a localized heavy rain and flash-flooding threat, but expect
that this will be less of a hazard this evening.
Otherwise some isolated showers and thunderstorms may linger
later tonight, but will diminish in coverage and intensity.
Areas of fog are possible, especially at locations that receive
rainfall, with a cloudier start to the day on Saturday for most
of our region.
On Saturday, the risk for severe weather looks much more
'marginal', given more clouds to start, lower temperatures with
highs mainly in the 80s, and less instability. Still, given a
very moist airmass remaining in place with dewpoints in the 70s,
high precipitable water values, and perhaps just 'enough' shear,
if we see some clearing in the afternoon, there will be a threat
for at least isolated strong to severe storms. It is possible
that we see a somewhat similar scenario to today, with some
storms firing just inland from the shore along the sea breeze,
then lifting northward, but perhaps less intensity and coverage
that what we are seeing on Friday.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Temperatures continuing to trend downward however it will remain
humid, with at least some convection around especially in the
afternoon and evening on Sunday.
As we go through Sunday, the axis of a gradually weakening upper-
level trough is forecast to arrive. This will keep a weak surface
front draped nearly north to south across our area. Given some
cooling aloft and some additional forcing for ascent with the trough
aloft arriving, some increase in convective development should occur
especially in the afternoon and early evening hours. While there
will be cooler temperatures (highs in the low to mid 80s), it will
remain humid as PWATs likely remain in the 1.5 to 2 inch range.
However, the instability will be held down some (closer to 1500
J/kg) which should mostly keep the thunderstorms intensity in check.
Locally very heavy rain will be probable once again with the high
precipitable water values and potentially slower storm motions. As
of now, the majority of the area is in a MARGINAL risk for excessive
rainfall leading to flash flooding.
Convection should begin to decrease in intensity and coverage as we
head into the overnight hours Sunday night. Scattered showers and
storms will likely persist through the night though, particularly
for areas near and northwest of the I-95 urban corridor. Low
temperatures are forecast to be in the upper 60s to near 70 degrees.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Summary...Cooler temperatures however a slow return to lower dew
points. A continuation for some possible showers and thunderstorms
at times.
Synoptic Overview...The axis of an upper-level trough is forecast to
work across our area during Monday as it weakens. A much stronger
upper-level trough is forecast to move across the Great Lakes region
and adjacent Canada during the first half of next week before
gradually shifting into the Northeast. The timing of this feature
will depend on the amplitude of it and if it closes off or not. At
the surface, a weak cold front is forecast to finally get pushed
offshore Monday. The next cold front looks to arrive later Wednesday
into Thursday.
For Monday...The axis of a gradually weakening upper-level trough is
forecast to cross our region. This will take a weak cold front
offshore. Given some cooling aloft and some forcing for ascent with
the weakening trough aloft, some convective development should occur
especially in the afternoon and early evening hours. While there
will be cooler temperatures it will remain humid, however the
instability will be held down some which should lower the severe
thunderstorm risk. Locally very heavy rain will be probable due to
high precipitable water values and potentially slower storm motions,
however the region needs the rain and this could limit the flash
flooding threat.
For Tuesday through Friday...Some drier air should work in during
Tuesday in the wake of the weak cold front, however there is no
significant push of drier low-level air and therefore a humid air
mass should still be in place. This may provide a window for no
convective chances though, however the next upper-level trough
working across the Great Lakes and toward the Northeast will drive a
cold front into our area later Wednesday into Thursday. The details
with this front and the extent of convection will depend on the
amplitude and timing of the trough and associated surface cold
front. While it remains humid for a while, the dew points should
lower some during peak heating each day, although a more notable
drop looks to occur late in the week.
We continue to monitor the track forecast for Hurricane Lee. The
exact track remains uncertain especially tied to when it makes a
northward turn. Therefore it is way to soon to get specific on any
possible direct impacts. However, large swells and the development
of dangerous rip currents into our area will become more likely
during next week.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Rest of Today through 03Z...Scattered showers and
thunderstorms. VFR conditions outside of storms, but brief
MVFR/IFR conditions, especially VSBY-wise, in thunderstorms.
Activity more focused around Delaware and NJ this afternoon,
then another batch approaching from the west into eastern
Pennsylvania early this evening before possibly reaching I-95
later in the evening, while weakening. Wind favoring the
southwest and south 5 to 10 knots, but gusty and erratic near
thunderstorms. Medium confidence.
Tonight...A chance of showers and thunderstorms, diminishing in
coverage after midnight. Some low clouds and fog are possible
toward morning, reducing conditions to MVFR or IFR; lowest
conditions north and west of I-95 and right along the coast.
Variable wind 5 knots or less. Medium confidence.
Saturday...A chance of showers and thunderstorms once again in
the afternoon and evening. MVFR to localized IFR ceilings giving
way to VFR conditions by mid-morning, then MVFR to brief IFR
conditions possible with any thunderstorms. Winds remaining
mainly light southerly, but gusty and erratic around any
thunderstorms.
Outlook...
Sunday...Periods of sub-VFR conditions probable along some showers
and thunderstorms. Greatest chance for showers and thunderstorms is
in the afternoon and evening. Southerly winds 5-10 knots decreasing
to 5 knots or less. Low confidence.
Monday...Periods of sub-VFR conditions probable especially with some
showers and thunderstorms. Southwest to westerly winds 5-10 knots,
becoming northwesterly around 5 knots or less Monday night. Low
confidence.
Tuesday...Mainly VFR. Sub-VFR conditions possible with chances for
showers, mainly in the afternoon to evening. Northerly winds around
5 to 10 kts become southeasterly in the afternoon. Low confidence.
Wednesday...Sub-VFR conditions possible with showers and
thunderstorms. Southerly winds around 5 to 10 kts. Low confidence.
&&
.MARINE...
A southerly wind 10 to 15 knots today is forecast to decrease
to 5 to 10 knots late tonight, then pick up again around 10 kt
from the south once again on Saturday. Waves on our ocean
waters are expected to be 2 to 3 feet, with waves on Delaware
Bay at 2 feet or less. The exception to all this today has been
with some thunderstorms mainly around Delaware Bay, with locally
strong winds and rough seas, but am not expecting any additional
thunderstorms over our marine zones through tonight aside from a
very isolated weaker shower or two. Areas around DE Bay may have
to keep an eye to the sky on Saturday afternoon as well, but
storms should tend to stay inland from the ocean areas once
again.
Outlook...
Sunday through Monday...No marine headlines expected. Main concern
will be for showers/storms, though best coverage looks to stay
inland away from the waters. Winds generally southerly around 10
kts. Seas 2 to 4 ft.
Tuesday...Small Craft Advisory conditions unlikely. Seas begin to
build and may begin to approach 5 feet on Tuesday night. Otherwise,
southeasterly winds around 10 knots.
Wednesday...Small Craft Advisory conditions possible. Seas may
continue to build and become around 5 feet on Tuesday. Otherwise,
southerly winds around 10 knots.
Rip Currents...
A southerly wind 10 to 15 MPH is expected for today along the coasts
of Delaware and New Jersey. Breaking waves are forecast to be 1 to 2
feet with an underlying long period easterly swell (around 11 or 12
seconds). There is a LOW risk of rip currents for today.
A southerly wind around 10 MPH is anticipated for Saturday with
breaking waves of 1 to 2 feet. An underlying long period easterly
swell (around 10 seconds) is forecast. Being that conditions will
likely be similar to those of today, we will keep the mention of a
LOW risk of rip currents for Saturday.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
SYNOPSIS...Gorse
NEAR TERM...Dodd
SHORT TERM...AKL/Gorse
LONG TERM...AKL/Gorse
AVIATION...AKL/Dodd
MARINE...AKL/Dodd
Special weather statement, Sep 8, 5:00 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
600 PM EDT Fri Sep 8 2023
NJZ009-015-PAZ106-082230-
Hunterdon NJ-Mercer NJ-Lower Bucks PA-
600 PM EDT Fri Sep 8 2023
...A strong thunderstorm will impact portions of south central
Hunterdon, west central Mercer and central Bucks Counties through 630
PM EDT...
At 600 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ivyland, or 15 miles west of Trenton, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Doylestown, New Hope, Ivyland, Stockton, Richboro, Washington
Crossing, Lumberville, Lambertville, Newtown Grant and Churchville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central and northwestern New Jersey...and southeastern Pennsylvania.
&&
LAT...LON 4018 7505 4025 7516 4044 7502 4032 7481
TIME...MOT...LOC 2200Z 216DEG 18KT 4025 7505
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Staarmann